Customize your JAMA Network experience by selecting one or more topics from the list below.
Denouement and Discussion: Hypertrophic Gastropathy With Edema
Figure 1. Abdominal ultasound shows marked thickening of gastric rugae.
A diagnosis of hypertrophic gastropathy with cytomegalovirus infection was made. Hypertrophic gastropathy of childhood has been reported in children with a mean age of 5 years. The initial symptoms include vomiting, diarrhea, abdominal pain, and anorexia. On physical examination, peripheral edema is usually present. Laboratory results show low serum albumin and protein-losing enteropathy proven by analysis of chromium-labeled albumin or stool α1-antitrypsin.
There are 2 diagnostic criteria for hypertrophic gastropathy: (1) giant gastric rugae by imaging, endoscopy, or laparotomy; and (2) characteristic histologic findings of foveolar hyperplasia and cystic dilation of submucosal glands.
The appearance of hypertrophic gastropathy has been analyzed by endoscopic ultrasound and endoscopy in previous studies. In the study by Hizawa et al,1 every patient had giant gastric folds 13 to 20 mm in diameter resulting from thickening of the mucosal layer with or without cystic components. By ultrasound study, the thickened mucosa was echogenic and Helicobacter pylori was the causative agent in most adult patients. Approximately 55 cases of hypertropic gastropathy in children have been published. In contrast to the chronic course of Ménétrier disease in adults, the pediatric cases are generally benign, self-limited, and show complete resolution within a few weeks.2 The benign pediatric hypertrophic gastropathies have been associated with infections, primarily cytomegalovirus3 and occasionally H pylori, herpes simplex, and mycoplasma.2,4
Abdominal scintigraphy using technetium Tc 99m-labeled human serum albumin delivered intravenously and direct measurement of protein in gastric juice has proven that serum proteins are massively secreted in the stomach.5 Supportive treatment with a high-protein diet and intravenous albumin transfusions is recommended. H2-receptor antagonist use may improve symptoms.2,6
Reprints: Moshe Nussinovitch, MD, Department of Paediatrics C, Schneider Children's Medical Centre of Israel, Petach Tikvah, Israel.
Radiological Case of the Month. Arch Pediatr Adolesc Med. 2001;155(11):1273–1274. doi:10.1001/archpedi.155.11.1273
Create a personal account or sign in to: